Today is cloudy and rainy here in South-Central Alberta, Canada. It feels like a day for introspection, so I am going to tell you a story. On Tuesday, I wrote about the class of drugs know as benzos (benzodiazepines). I said the next blog would be about the complex interplay of benzos, anxiety and insomnia, but that will be another day’s blog. As I said, I want to tell you a story.
When my daughter was just about one year old, my grandfather died leaving my Grandma Dora alone in small-town Saskatchewan. Spending time with her allowed me to fully recognize how her quality of life was diminishing. She was being defrauded by tenants at her rental property, the house was in total disarray, and the only food to be found was instant coffee and chocolate marshmallow puff cookies.
After some family discussion, Grandma Dora moved in with my family. Having a toddler and an older person with dementia to care for was very stressful. It was also wonderful in many ways (see photo). Having started back to school studying for my second degree (Bachelor of Social Work) added to the stress level, as did marital problems.
Unsurprisingly, my lifelong anxiety got a lot worse. I began to have chest pains and elevated blood pressure. Somewhere around this time, about 25 years ago now, my family doctor prescribed a benzodiazepine to help me manage. It was Ativan (lorazepam) 0.5 mg; as the Rolling Stones would say Mother’s Little Helper. It did relieve my symptoms, however, the prescriptions just keep coming and the dose crept up to 1.0 mg three times a day. By the time I crashed out in a full mental health breakdown 5 years ago, it was up to 6.0 mg on bad days.
Along the way, other medications were added until I was up to 10 prescription drugs. Looking back, I experienced a lot of symptoms that might have been caused or exacerbated by the lorazepam. From Tuesday’s post, I experienced all of the most common side effects! However, when you have insomnia, GAD (Generalized Anxiety Disorder), depression, and PTSD it is very hard to sort out symptoms of the illnesses from medication side effects.
I don’t blame my doctors: they were doing the best they could to help me with the information they had. However, long-term use of benzos is responsible, at least in part, for the following issues I am still experiencing after 6 months without lorazepam: difficulty concentrating, feeling dulled and slow, feeling cut off from your emotions, irritability and impatience, loss of confidence, weight problems, and memory problems.
I recently discovered the work of Professor Heather Ashton (retired) Benzodiazepines: How they Work and how to Withdraw. Here’s one bit of wisdom from Dr. Ashton, but I encourage you to use the link above to explore her work for yourself.
“One mechanism which might be involved in long-term (and possibly permanent) effects of benzodiazepines is an alteration in the activity of benzodiazepine receptors in brain GABA neurones. These receptors down-regulate (become fewer) as tolerance to benzodiazepines develop with chronic use…When these receptors are slowly reinstated after drug withdrawal, they may return in a slightly altered form. They may not be quite so efficient as before in increasing the actions of GABA, the natural ‘calming’ neurotransmitter. As a result, the brain may be generally less sensitive to GABA and the individual is left with heightened central nervous system excitability and increased sensitivity to stress.”
Dr. Ashton is an advocate of slow withdrawal from any benzodiazepine; as an example, for my level of use 5 years ago (6.0 mg/day), she recommends a 36-week slow withdrawal. It takes a lot of time, but failing to take that time can result in more severe withdrawal symptoms and/or protracted withdrawal symptoms.
All of these negative effects can occur even without full-fledged addiction to the drug. I stopped the medication in fits and starts, and I am experiencing protracted withdrawal symptoms, the most aggravating of which is sensory hypersensitivity. Dr. Ashton on this subject:
“Sensory hypersensitivity. A characteristic feature of benzodiazepine withdrawal is a heightened sensitivity to all sensations – hearing, sight, touch, taste and smell. When extreme, these sensations can be disturbing. Like insomnia and panics, they are probably reflections of heightened activity in the central nervous system. Such hypervigilance is part of the normal fear and flight response which is damped down by benzodiazepines but undergoes a rebound during withdrawal.”
Even after six months off lorazepam, I have trouble reducing sensory input to a comfortable level. I am working closely with a new physician and therapist, doing as much self-care as possible, hanging in, and waiting for the day I stop feeling like a grape with no skin!
Peace 🕊 & 💗 Progress,